Serum levels of olanzapine in a non-fatal overdose
2007 (English)In: Journal of Analytical Toxicology, ISSN 0146-4760, Vol. 31, no 2, 119-121 p.Article in journal (Refereed) Published
Olanzapine is a widely used second generation antipsychotic drug. Case reports of intoxications have been published, but reports in the literature of non-fatal intoxications of olanzapine containing repeated measurements of serum levels are scarce. Therefore, this case of non-fatal olanzapine intoxication is presented, in which 19 blood samples were drawn during 2 weeks. The highest (initial) measured value was estimated at 800 μg/L. This patient ingested 550 mg of olanzapine resulting in clinical signs of intoxication, including seizures. Because the patient was found the day after the intoxication, the initial concentration had probably been higher. The pharmacokinetics of olanzapine has been described as linear and dose-proportional throughout the therapeutic dosing range. Large overdoses, however, have been described to show non-linear pharmacokinetics. In this study's series of serum concentrations, a two-phase elimination was seen, with an initial elimination half-life of about 24 h during the first 3 days, followed by a second phase with a half-life of about 2.5 days. The patient in this case recovered completely. Because the elimination time after intoxication can be considerably longer than expected, it is recommended that the patient's serum concentrations after intoxication be monitored.
Place, publisher, year, edition, pages
2007. Vol. 31, no 2, 119-121 p.
Medical and Health Sciences
IdentifiersURN: urn:nbn:se:liu:diva-40883Local ID: 54461OAI: oai:DiVA.org:liu-40883DiVA: diva2:261732